Texas, 2017Hail and Damaging Wind in Texas, June 9, 2017
June 9, 2017 · NWS EWX · 5 events in 2 counties and zones
A mesoscale convective vortex moved into South Central Texas from the north and initiated thunderstorms late in the day. Some of these storms produced large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex moved into South Central Texas from the north and initiated thunderstorms late in the day. Some of these storms produced large hail and strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 9, 5:50 PM CST, 10 minutes earlier.
Area forecast discussion, Jun 9, 5:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
650 PM CDT Fri Jun 9 2017
.AVIATION... /00Z TAFs/
There is an isolated severe threat mainly west of AUS, and a few
showers and thunderstorms have a chance to produce lightning and
gusty winds in the AUS vcnty through around 03Z. Afterwards, a
benign forecast is expected with most of the rapid refresh models
keeping the convection just outside the San Antonio metro area.
Overnight skies should be partly cloudy for the most part but pockets
of mvfr cigs are expected to form over the I-35 terminals toward
daybreak. CIRA SIMWRF fog product has the clouds forming first at
SAT/SSF, so the forecast will continue to show a slight delay before
cigs form over AUS.
&&
.PREV DISCUSSION... /ISSUED 305 PM CDT Fri Jun 9 2017/
SHORT TERM (Tonight through Saturday)...
Main forecast concern through the next 6-12 hours will center around
scattered storm chances for portions of the Hill Country and I-35
corridor. Rain chances have been increased during the 5pm to 11pm
time-frame to 40% these areas. A storm or two may become strong with
very localized wind gusts of 30-40 mph and small hail. This risk is
low and coverage is not expected to be large across the region.
Please see below for more details.
Water vapor and RAP analysis depict a positively tilted trough
shifting across NE Texas. The base of the trough will brush across
south-central Texas through the afternoon and early evening and
coincide with maximum instability near 2500 J/Kg. A weak capping
inversion remains in place per aircraft soundings out of KAUS and
KSAT but it should weaken just enough to allow for some isolated to
scattered showers and thunderstorms to develop. Such convective
development has already shown some signals of occurring north of the
region near a small MCV apparent on visible satellite. Hi-res model
trends continue to point towards the development of these showers and
storms across the east Hill Country and northern I-35 corridor. With
DCAPE near 800 J/Kg and weak upper level divergence, a storm may
become strong with small hail and gusty winds. These storms should
not have great overall coverage and remained confined to the I-35
corridor region through the late afternoon and evening. Expect what
storms do develop to weaken by midnight.
Saturday will be a quieter day as the trough actually closes off over
the Texas coast but the region will be on the drier northern flow,
negative vorticity advection area, with slightly lower PWATs. There
could be some limited sea-breeze activity along the Texas coast but
it unlikely to make into the coastal plains and have gone with a dry
forecast with near normal temperatures.
LONG TERM (Sunday through Friday)...
Seasonal pattern of sea-breeze activity will be the main set-up
through late weekend and through much of next week. Coastal plains
will have a 20-30% chance of rain and general thunderstorms each
afternoon with some of this making into the I-35 corridor late into
the afternoons each day. Areas west of I-35 will remain hot and dry
with heat indices reaching into the low 100s.
A weak sub-tropical atlantic H5 ridge and weak H85-H7 inverted
trough along the south Texas coast will aid in moist SE flow through
the week. Daily sea-breeze activity is expected with little to no
expected activity west of I-35. This pattern will persist through
much of next week. Areas will warm into the low to mid 90s each day
with some pockets of upper 90s along the Rio Grande. Heat index
values will increase to 100-105F and precautions should be used
during this heat.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 70 91 72 92 73 / 40 - - 10 -
Austin Bergstrom Intl Airport 68 90 71 91 72 / 40 - - 10 -
New Braunfels Muni Airport 69 90 70 92 72 / 20 - - 10 -
Burnet Muni Airport 68 89 69 89 70 / 40 - - 10 0
Del Rio Intl Airport 73 96 73 96 73 / - - - 0 0
Georgetown Muni Airport 69 90 71 90 72 / 40 - - 10 -
Hondo Muni Airport 71 93 71 93 72 / 10 - - - 0
San Marcos Muni Airport 69 91 71 91 72 / 30 - - 10 -
La Grange - Fayette Regional 69 90 72 91 73 / 20 - - 20 10
San Antonio Intl Airport 71 91 72 93 73 / 20 - - 10 0
Stinson Muni Airport 71 92 73 93 73 / 20 - - 10 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...Oaks
Synoptic/Grids...Runyen
Public Service/Data Collection...YB
Hazardous weather outlook, Jun 9, 4:55 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
555 PM CDT Fri Jun 9 2017
TXZ171>173-183>194-202>209-217>225-228-102300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
555 PM CDT Fri Jun 9 2017
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
Isolated strong to severe storms will be possible through 9 PM
across portions of the eastern Hill Country and Central Texas.
These storms could continue penny to quarter sized hail and wind
gusts up to 60 mph. In addition, isolated heavy downpours could
result in some very localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 9, 4:52 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
552 PM CDT FRI JUN 9 2017
TXZ188-092330-
Gillespie TX-
552 PM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILLESPIE COUNTY
UNTIL 630 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hilda, or 12 miles south of Mason, moving south at 10
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Doss and Harper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3050 9909 3038 9902 3031 9930 3047 9930
3050 9931
TIME...MOT...LOC 2252Z 341DEG 11KT 3057 9926
MOSpecial weather statement, Jun 9, 5:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
652 PM CDT FRI JUN 9 2017
TXZ172-190-192-100030-
Blanco TX-Burnet TX-Travis TX-
652 PM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRAVIS...
NORTHEASTERN BLANCO AND SOUTHWESTERN BURNET COUNTIES UNTIL 730 PM
CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spicewood, or near Marble Falls. This storm was drifting slowly to
the southwest.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marble Falls, Round Mountain, Horseshoe Bay, Meadowlakes, Spicewood,
Cypress Mill, Smithwick and Cottonwood Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3061 9804 3031 9810 3036 9817 3033 9818
3043 9850 3050 9840 3049 9835 3054 9835
3064 9821
TIME...MOT...LOC 2352Z 050DEG 4KT 3053 9822
RUNYENThunderstorm Wind, Burnet
- When
- June 9, 6:00 PM CST
- Where
- Burnet County, 2.26 mi SE of Marble Falls
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 30.550, -98.240
A thunderstorm produced wind gusts estimated at 65 mph that snapped large tree branches in Marble Falls.
Hail, Hays
- When
- June 9, 6:30 PM CST
- Where
- Hays County, 1.79 mi W of Dripping Spgs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.200, -98.110
A thunderstorm produced golf ball size hail in Dripping Springs.
Hail, Hays
- When
- June 9, 7:06 PM CST
- Where
- Hays County, 5.56 mi S of Mt Gaynor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.070, -98.140
A thunderstorm produced quarter size hail on Mt. Sharp Rd. between Dripping Springs and Wimberley.
Hail, Hays
- When
- June 9, 7:22 PM CST
- Where
- Hays County, 6.14 mi WNW of Wimberley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.020, -98.150
A thunderstorm produced quarter size hail northwest of Wimberley.
Hail, Hays
- When
- June 9, 7:25 PM CST
- Where
- Hays County, 7.47 mi WNW of Wimberley
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 30.030, -98.170
A thunderstorm produced ping pong ball size hail on Los Encinos Ranch Rd. northwest of Wimberley.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, June 9, 2017$9.7 million · EF2 · 54 events
- Tornado and Hail in Minnesota, June 9 to 10, 2017$850,000 · EF1 · 12 events
- Hail and Damaging Winds in North Dakota, June 9 to 10, 2017$225,000 · 2.75 in hail · 34 events
- Hail and Damaging Winds in Oklahoma, June 9, 2017$2,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Massachusetts, June 9, 2017$10,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 9, 20173 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, June 9, 20172 events
- Tornado in Illinois, June 9, 2017EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702280, 702281, 702282, 702284, 702287.